Madelaine Kuiper, MSN, RN, discusses the adverse event of interstitial lung disease, which can occur in patients with HER2-positive metastatic breast cancer who have received fam-trastuzumab deruxtecan-nxki.
Madelaine Kuiper, MSN, RN, an advanced nurse practitioner who works with Ronald Reagan University of California, Los Angeles (UCLA) Medical Center and Santa Monica UCLA Medical Center, discusses the adverse event (AE) of interstitial lung disease (ILD), which can occur in patients with HER2-positive metastatic breast cancer who have received fam-trastuzumab deruxtecan-nxki (Enhertu; DS-8201).
ILD is often presented through symptoms of a persistent dry cough and shortness of breath. Kuiper stresses that patients should inform their nurse practitioners and physicians of these symptoms immediately, so they can receive the proper care. Additionally, she advises other nurses to halt treatment and perform a CT scan of the chest. If ILD is detected, then steroids will be administered along with taking the patient off of therapy.
Kuiper stresses the importance of educating patients on the AEs of any type of systemic therapy they are put on. She raises the question on whether or not to reattempt treatment with fam-trastuzumab deruxtecan-nxki or to seek a new therapy for patients who experience ILD.